Toroidal zero-divisor graphs of decomposable commutative rings without identity


Let R be a commutative ring without identity. The zero-divisor graph of R,  denoted by \(\varGamma (R),\) is a graph with vertex set \(Z(R){{\setminus }} \{0\},\) which is the set of all non-zero zero-divisor elements of R and two vertices x and y are adjacent if and only if \(xy=0.\) In this paper, we characterize (up to isomorphism) all finite decomposable commutative rings without identity whose zero-divisor graphs are toroidal.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. 1.

    Aalipour, G., Akbari, S., Nikandish, R., Nikmehr, M.J., Shaveisi, F.: On the coloring of the annihilator-ideal graph of a commutative ring. Discret. Math. 312, 2620–2626 (2012)

    Article  Google Scholar 

  2. 2.

    Afkhami, M.M., Farrokhi, D.G.M., Khashyarmanesh, K.: Planar, outerplanar and ring graph cozero-divisor graphs. ARS Combin. 131, 397–406 (2017)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Akbari, S., Maimani, H.R., Yassemi, S.: When a zero-divisor graph is planar or a complete r-partite graph. J. Algebra 270, 169–180 (2003)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Anderson, D.F., Axtell, M.C.: Zero-divisor graphs in commutative rings. In: Fontana, M., Stickles Jr., (eds.) Commutative Algebra, Noetherian and Non-noetherian Perspectives, pp. 23–45. Springer, New York (2011)

    Google Scholar 

  5. 5.

    Anderson, D.F., Livingston, P.S.: The zero-divisor graph of a commutative ring. J. Algebra 217, 434–447 (1999)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Anderson, D.F., Weber, D.: The zero-divisor graph of a commutative ring without identity. Int. Electron. J. Algebra 23, 176–202 (2018)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Axtell, M., Stickles, J., Trambachls, W.: Zero-divisor ideals and realizable zero-divisor graphs. Involve 2(1), 17–27 (2009)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Axtell, M., Coykendall, J., Stickles, J.: Zero-divisor graphs of polynomials and power series over commutative rings. Commun. Algebra 33, 2043–2050 (2005)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Atiyah, M.F., Macdonald, I.G.: Introduction to Commutative Algebra. Addison-Wesley, Boston (1969)

    MATH  Google Scholar 

  10. 10.

    Battle, J., Harary, F., Kodama, Y., Youngs, J.W.T.: Additivity of the genus of a graph. Bull. Am. Math. Soc. 68, 565–568 (1962)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Beck, I.: Coloring of commutative rings. J. Algebra 116, 208–226 (1988)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Belshoff, R., Chapman, J.: Planar zero-divisor graphs. J. Algebra 316, 471–480 (2007)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Bloomfield, N., Wickham, C.: Local rings with genus two zero divisor graph. Commun. Algebra 38, 2965–2980 (2010)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Chiang-Hsieh, H.J., Smith, N.O., Wang, H.J.U.: Commutative rings with toroidal zero-divisor graphs. Houston J. Math. 36, 1–32 (2010)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Fine, B.: Classification of finite rings of order \(p^2\). Math. Mag. 66, 248–252 (1993)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Kalaimurugan, G., Vignesh, P., Tamizh Chelvam, T.: On zero-divisor graphs of commutative rings without identity. J. Algebra Appl. (2019).

    Article  Google Scholar 

  17. 17.

    Kuzmina, A.S., Maltsev, YuN: Nilpotent finite rings with planar zero-divisor graphs. Asian Eur. J. Math. 1, 565–574 (2008)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Kuzmina, A.S.: Description of finite nonnilpotent rings with planar zero-divisor graphs. Discret. Appl. Math. 19, 601–617 (2009)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Redmond, S.P.: Generalizations of the zero-divisor graph of a ring. Ph.D. dissertation, The University of Tennessee (2001)

  20. 20.

    Tamizh Chelvam, T., Asir, T.: Distances in zero-divisor and total graphs from commutative rings—a survey. AKCE Int. J. Graphs Combin. 13, 290–298 (2016)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Tamizh Chelvam, T., Asir, T., Selvakumar, K.: On domination in graphs from commutative rings: a survey. In: Rizvi, S., Ali, A., Filippis, V. (eds.) Algebra and Its Applications, Springer Proceedings in Mathematics and Statistics, vol. 174. Springer, Singapore (2016)

    Google Scholar 

  22. 22.

    Tamizh Chelvam, T., Prabha Ananthi, K.: The genus of graphs associated with vector spaces. J. Algebra Appl. (2019).

    Article  MATH  Google Scholar 

  23. 23.

    Wang, H.J.: Zero-divisor graphs of genus one. J. Algebra 304, 666–678 (2006)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Weber, D.: Various topics on graphical structures placed on commutative rings. Ph.D. dissertation, The University of Tennessee (2017)

  25. 25.

    West, D.W.: Introduction to Graph Theory. Prentice-Hall Inc., Upper Saddle River (2000)

    Google Scholar 

  26. 26.

    White, A.T.: Graphs, Groups and Surfaces. North Holland, Amsterdam (1984)

    MATH  Google Scholar 

  27. 27.

    Wickham, C.: Classification of rings with genus one zero-divisor graphs. Commun. Algebra 36, 325–345 (2008)

    MathSciNet  Article  Google Scholar 

Download references


The authors express their sincere thanks for the anonymous referee for careful reading and suggestions which improved the presentation of the paper.

Author information



Corresponding author

Correspondence to T. Tamizh Chelvam.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kalaimurugan, G., Vignesh, P. & Tamizh Chelvam, T. Toroidal zero-divisor graphs of decomposable commutative rings without identity. Bol. Soc. Mat. Mex. 26, 807–829 (2020).

Download citation


  • Commutative rings
  • Nilpotent rings
  • Decomposable rings
  • Zero-divisor graph
  • Genus

Mathematics Subject Classification

  • 05C10
  • 05C25
  • 13M05